Disseminated Histoplasmosis in Patients Receiving Tumor Necrosis Factor-α Inhibitors: A Case Series and Review

    loading  Checking for direct PDF access through Ovid

Abstract

Since their introduction in the late 1990s, tumor necrosis factor (TNF)-α inhibitors have proven effective in the treatment of several inflammatory disorders, and their use has become increasingly common. Tumor necrosis factor-α blockade is nonetheless associated with an increase in the risk of infection by intracellular, granuloma-forming pathogens, such as Histoplasma capsulatum. We performed a query of our medical records for all cases of disseminated histoplasmosis in patients receiving TNF-α inhibitors between the years 1999 and 2014 at University Hospitals Case Medical Center in Cleveland, Ohio, an area of moderate histoplasmosis endemicity. A total of 357 cases of disseminated histoplasmosis were identified, 8 (2.2%) of whom were receiving TNF-α inhibitor therapy at the time of diagnosis. Five patients were receiving infliximab, and 3 were receiving adalimumab. All patients had generalized, nonspecific presenting symptoms, and all but one had a complete response to antifungal treatment and the cessation of the inciting TNF-α inhibitor. Five of the patients eventually resumed TNF-α inhibitor therapy a year after their initial diagnosis with disseminated histoplasmosis. The only patient who succumbed to the infection had a delayed diagnosis. The increasing use of TNF-α inhibitors should come with an increased awareness of its association with opportunistic infections including disseminated histoplasmosis and by other endemic fungi. This case series highlights the importance of early diagnosis of such infections to achieve a favorable outcome. Further research will need to focus on determining the best long-term treatment strategies in managing these patients after the resolution of the acute infection.

Related Topics

    loading  Loading Related Articles